Top
10
Doctor insights on: Oral Hypoglycemic Side Effects

Share
1

1
My older sister has t2dm, is taking oral hypoglycemics, but is still finding her bgls are rising as high as 15 fasting. Should she be taking insulin?

My older sister has t2dm, is taking oral hypoglycemics, but is still finding her bgls are rising as high as 15 fasting. Should she be taking insulin?

Quite possibly: 15 (270 mg/dl) is quite high and she needs something changed, whethe it be higher doses of her diabetes pills, adding more pills, calibrating her blood sugar meter, adding insulin, she needs the sugars to improve. She should also meetwith a dietician to improve her diet, bc drastic bg changes can come from cutting down on foods that sneak sugar into your day (syrups, candy, bread, soda, ketchup). ...Read more

See 1 more doctor answer
2

2
What number of oral hypoglycemics are there?

What number of oral hypoglycemics are there?

SO many!: Hi. The classes of orals are sulfonylureas (e.g., glimepiride), metformin, glitazones (e.g., Actos), DPP-4 inhibitors (e.g., Januvia), SGLT-2 inhibitors (e.g., Invokana), bile acid binding resins (e.g., Welchol), dopaminergics (e.g., Cycloset). Of them all, the only one with a risk of hypoglycemia is the sulfonylurea class. We've come a long way! ...Read more

3

3
Why is the oral form of insulin or an oral hypoglycemic agent contraindicated to pregnant women?

Why is the oral form of insulin or an oral hypoglycemic agent contraindicated to pregnant women?

Lack of studies: There is no oral form of insulin. There are oral agents that have been studied and found to be safe in pregnancy (metformin, glyburide), however, they do not have FDA approval because no company has submitted studies for approval. Many ob/gyn and endocrinologists use these medications in gestational diabetes (instead of insulin injections) ...Read more

4

4
Oral hypoglycemic should be discontinued for how many days after an episode of hypoglycemia in diabetic patient.

Oral hypoglycemic should be discontinued for how many days after an episode of hypoglycemia in diabetic patient.

Depends on drug: Not a simple answer. Some oral hypoglycemics, such as metformin, pioglitazone, and sitagliptin, do not cause hypoglycemia. Glyburide, glipizide, Glimepiride and other sulfonylureas will cause hypo. How long to stop them after an episode depends on kidney function, the cause of the hypo episode, age, other factors. Maybe a change in medication is needed. See your doctor. ...Read more

5

5
Glaze is ksa madicine formoula is 80mg gliclazide oral hypoglycemic agent.is given to my diabetic mom since 7 years what is its function?and why?isgiv

Glaze is ksa madicine formoula is 80mg gliclazide oral hypoglycemic agent.is given to my diabetic mom since 7 years what is its function?and why?isgiv

Sulfonylurea drugs: Gliclazide is similar to glyburide or glipizide, which are from the sulfonylurea class of antidiabetes drugs. These drugs stimulate the insulin-producing cells of the pancreas to make more insulin. They work well in patients with type 2 diabetes (not type 1!!) for a while. In time, though, the pancreatic B-cells get "tired" and these drugs stop working. Gliclazide is not sold in the US. ...Read more

6

6
Two questions. Will estrogen and other contraceptives affect the serum ACTH test? And will oral hypoglycemics affect BUN results?

Two questions. Will estrogen and other contraceptives affect the serum ACTH test? And will oral hypoglycemics affect BUN results?

Estrogen: In small amounts should not affect ACTH but theoretically, estrogen increases cortisol binding protein needing a little extra ACTH to compensate for the temporary decrease in free cortisol. Second question, they do not but we should be careful because renal imsufficiency makes them stronger ...Read more

7

7
C02=15 ; WBC=14.0; No fever; nausea/vomiting, pain@left side; memory loss; thirst, urination, leg edema. Glucose 58-207. Been hypoglycemic for 20yrs.

C02=15 ; WBC=14.0; No fever; nausea/vomiting, pain@left side; memory loss; thirst, urination, leg edema. Glucose 58-207. Been hypoglycemic for 20yrs.

Low CO2: With a CO2 of 15, you have an acidosis (A). You need to go to call the physician (P) who ordered the blood test you are referring to to see what type of A you have. Your glucose of 207 is abnormal and it appears that you have diabetes. Your elevated WBC may indicate an infection. If you cannot speak to the P, or feel ill, go to the ER and have it checked out to see if it needs to be treated. ...Read more

8

8
I am hypoglycemic to the point it effects me daily & I have blacked out a few times. & it seems to be worsening. Could i be becoming diabetic?

I am hypoglycemic to the point it effects me daily & I have blacked out a few times. & it seems to be worsening. Could i be becoming diabetic?

Get some testing: It is unlikely that you are a diabetic but you are definitely at risk. It is important that you get some testing done to see what your blood sugar levels are - if you are really low or high. A 3hour glucose test that also measures your Insulin levels (for 3 hours) will help determine whether you have hypoglycemia and whether you are Insulin resistant. Low carb diet and exercise are critical. ...Read more

9

9
Can any supplements such as creatine or glutamine(etc) cause or increase the effects of a hypoglycemic episode?

Can any supplements such as creatine or glutamine(etc) cause or increase the effects of a hypoglycemic episode?

?: If you're diabetic (which you don't list), creatine can potentiate some meds that lower blood sugar. Otherwise, not to my knowledge. ...Read more